Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 30, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 3, 2014, 4:11 AM CDT for Dawson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2014, 4:11 AM CDT (09:11 UTC)
- Expired
- Jul 3, 2014, 7:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Dawson County, TX
The radar
The Lubbock radar (KLBB), 92 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3060 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
120 WGUS54 KMAF 030911 FFWMAF TXC115-031215- /O.NEW.KMAF.FF.W.0030.140703T0911Z-140703T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 411 AM CDT THU JUL 3 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL DAWSON COUNTY IN WEST TEXAS... * UNTIL 715 AM CDT * AT 408 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS NEAR LAMESA... MOVING NORTHEAST AT 10 MPH. THESE STORMS WERE PRODUCING RAINFALL AMOUNTS AROUND 2 INCHES PER HOUR. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... LAMESA... LAMESA MUNICIPAL AIRPORT... ARVANA... GRANDVIEW... HANCOCK... PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW WATER CROSSINGS AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3297 10184 3264 10183 3262 10214 3296 10214 $$
1 follow-up statement
502 WGUS74 KMAF 031000 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 500 AM CDT THU JUL 3 2014 TXC115-031215- /O.CON.KMAF.FF.W.0030.000000T0000Z-140703T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DAWSON- 500 AM CDT THU JUL 3 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR CENTRAL DAWSON COUNTY... AT 456 AM CDT...HEAVY RAIN PRODUCING THUNDERSTORMS HAVE MOVED NORTHEAST AWAY FROM THE WARNED AREA. HOWEVER...IT WILL TAKE AN HOUR OR TWO FOR WATER TO RECEDE FROM EARLIER HEAVY RAINFALL. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELCH... PUNKIN CENTER...PRIDE...HANCOCK...GRANDVIEW AND ARVANA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3297 10184 3264 10183 3262 10214 3296 10214 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 11:53 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 2, 11:53 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1153 PM CDT Wed Jul 2 2014 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Scattered showers and thunderstorms will persist over southeast new Mexico through much of the night, so have kept TSRA at both KCNM and KHOB for the duration. Storms may also develop further south at KINK and KMAF later tonight to the north of a stationary frontal boundary. MVFR visibility, if not brief MVFR ceilings, may occur with some of the thunderstorms. Expect VFR conditions will prevail areawide after sunrise and through this afternoon. Thunderstorm chances will be low, so will not mention at any TAF sites this afternoon. 67 && .PREV DISCUSSION... /ISSUED 448 PM CDT Wed Jul 2 2014/ Cold front now appears just north of KMAF, as seen on radar, w/spotty convection developing along and north of this feature. As a result, all terminals save KFST/KPEQ will be candidates for convection overnight, w/heavy rainfall expected. Latest buffer soundings suggest a couple of hours of MVFR cigs may be possible at KHOB Thu morning, but otherwise, VFR conditions are expected next 24 hours. Forecast soundings develop a widespread cu field by late Thu morning, w/bases 3.5-5 kft agl. Convection is expected again Thu afternoon. PREV DISCUSSION... /ISSUED 221 PM CDT Wed Jul 2 2014/ Widespread rain that occurred over the TX S Plains this morning has diminished, but has sent the cold front/outflow boundary south across the Permian Basin this afternoon. Regional radar also shows an MCV from overnight convection moving slowly east over SE NM. Forecast models did a poor job with overnight convection, but the 12Z runs seem to be doing slightly better. Scattered storms have fired along this boundary and expect this to continue. More storms may also form in the vicinity of the MCV over SE NM as morning clouds have now cleared and instability is increasing. Storm movement is very slow due to weak steering flow so heavy rain will be a good possibility with any of the storms. Going off what happened yesterday, we may see a lull in activity across the area later this evening except in the higher terrain where moist, upslope flow will continue. By tonight, more showers and storms may form along and north of the front which will likely still be somewhere across the northern Permian Basin. Again, heavy rain will be possible with the slow moving storms while weak shear will keep the severe weather threat isolated. The upper ridge begins to build back in Thursday and the front washes out. Thursday will be pretty similar to today, but with a bit less precip coverage. The main focus will again be over the northeast Permian Basin. We should see one more day of below average temperatures Thursday before the ridge builds in for the holiday weekend. Your 4th of July looks to be seasonably hot with dry skies. This continues into next week before the upper ridge shows signs of breaking down. This may allow monsoonal moisture to begin to affect the Guadalupe Mountains and surrounding areas so have included isolated PoPs each afternoon. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jul 3, 3:55 AM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 AM CDT THU JUL 3 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 355 AM CDT THU JUL 3 2014 /255 AM MDT THU JUL 3 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT OVER THE WESTERN LOW ROLLING PLAINS, WITH MORE WIDELY SCATTERED STORMS OVER THE PERMIAN BASIN, SOUTHEAST NEW MEXICO PLAINS, AND GUADALUPE AND DAVIS MOUNTAINS. A FEW STRONG STORMS COULD DEVELOP WHICH COULD PRODUCE SMALL HAIL, GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:58 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Jul 3, 12:16 AM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Jul 3, 3:17 AM CDT | Areal Flood Advisory | MAF | Dawson, Gaines | 3 hr |
| Jul 3, 3:25 PM CDT | Areal Flood Advisory | MAF | Glasscock, Martin | 3 hr |
| Jul 3, 4:31 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.